MAUDE Adverse Event Report: XTANT MEDICAL HOLDINGS, INC. AXLE INTERSPINOUS FUSION SYSTEM; PLIERS, SURGICAL

XTANT MEDICAL HOLDINGS, INC. AXLE INTERSPINOUS FUSION SYSTEM; PLIERS, SURGICAL
Model Number C060-0010
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/05/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Two (2) aio inserters and one (1) screwdriver were returned to xtant for evaluation and the reported event was confirmed.Visual evaluation of the inserters identified a fractured and missing distal locking plate retention feature on one inserter, and a fractured and missing cross bar plate retention feature on the other inserter.Further, evaluation of the screwdriver identified a fractured and missing distal tip along with twisting of the remaining distal portion, indicating excessive rotational force applied to the device.Signs of wear were apparent across all three instruments, including scratches and abrasions across the surfaces and minor discoloration and fading of the laser markings.Operative notes and/or medical records were not provided for review of usage/technique.It was reported that the surgeon tightened down on the wrong screw during assembly of the inserter with the implant plate on more than one occasion during the case.It was noted that this improper use contributed to the fracture of the first inserter and the screwdriver tip.Additionally, it was noted the surgeon applied excessive compression during implant placement, contributing to the fracture of the second inserter.It is unknown if the torque limiting handle was used during tightening.A review of manufacturing records for the inserter devices was performed and no deviations were identified.The aio inserters were released to the field in october 2022, resulting in an approximate field life of two (2) years.It is unknown how many uses the instruments have undergone after release to the field.Further, review of manufacturing records for the screwdriver device was performed and no deviations were identified.The screwdriver released to the field in january 2020, resulting in an approximate field life of four (4) years.It is unknown how many uses the instrument had undergone after release to the field.Based on the information provided, the root cause of this event was determined to be an unintended user error related to excessive force applied to the instruments during tightening of the improper screw and compression of the system implant.The ifu for the axle interspinous fusion system warns "the surgeon should have a complete understanding of the function and limitations of each implant and instrument.Device components should be received and accepted only in packages that have not been damaged or tampered with.Damaged implants and/or instruments should not be used.Components must be carefully handled and stored in a manner that prevents scratches, damage, and corrosion".Additionally, "breakage, slippage, or misuse of instruments or implant components may cause injury to the patient or operative personnel".If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Event or Problem Description
It was reported that the patient underwent an initial posterior lumber interspinous process fusion procedure at an unknown level.During the procedure, while tightening the retention screw of the all-in-one (aio) inserter to engage the system implant, the distal implant grasping portion on the locking plate side of the instrument fractured.A second inserter was used to proceed to forward with the procedure.Subsequently, during compression of the implant onto the spinous processes, the distal functional feature of the cross bar plate side of the second instrument fractured off.A third instrument was used to complete the procedure with no further issues.It was also reported that the distal tip of the screwdriver, used to tighten the retention screw of the inserter fractured off during the case; however, it is unknown if this occurred during the use of the first or second inserter device.There were no known patient complications or delay in treatment associated with this complaint.No additional information is available.Report 1 of 3.

Brand Name
AXLE INTERSPINOUS FUSION SYSTEM
Common Device Name
PLIERS, SURGICAL
Manufacturer (Section D)
XTANT MEDICAL HOLDINGS, INC.
664 cruiser lane
belgrade MT 59714
Manufacturer (Section G)
XTANT MEDICAL HOLDINGS, INC.
664 cruiser lane
belgrade MT 59714
Manufacturer Contact
rebecca lennemann
664 cruiser lane
belgrade, MT 59714
4069245878
MDR Report Key19744250
Report Number3005031160-2024-00023
Device Sequence Number18056215
Product Code HTC
UDI-Device IdentifierM697C06000101
UDI-PublicM697C06000101
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberC060-0010
Device Lot Number044848
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2024
Initial Report FDA Received Date07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/20/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SCREWDRIVER, X060-0320
Patient SexUnknown